Texas, 2014

Hail and Damaging Winds in Texas, March 28, 2014

March 28, 2014 · NWS FWD · 48 events in 15 counties and zones

A strong shortwave trough and a cold front combined to produce a complex of severe thunderstorms across mainly the southern and eastern counties of the Fort Worth CWA. Hail was the main threat with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong shortwave trough and a cold front combined to produce a complex of severe thunderstorms across mainly the southern and eastern counties of the Fort Worth CWA. Hail was the main threat with these storms. Most of the hail reports were golf ball sized or smaller, but hail up to the size of softballs was reported in the Belton area in Bell County. The softball sized hail smashed out windows in several homes in a residential subdivision near the high school. There were also a handful of severe wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 28, 11:27 AM CST, 44 minutes earlier.

Area forecast discussion, Mar 28, 11:27 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1227 PM CDT FRI MAR 28 2014

.AVIATION...
LARGE SCALE FORCING IS APPROACHING THE AREA AS WELL AS A
DRYLINE/COLD FRONT. THESE TWO INGREDIENTS WILL ALLOW SHOWERS AND
THUNDERSTORMS TO DEVELOP WEST OF THE TAF SITES. STORM MOTIONS WILL
BRING THE STORMS TO THE AIRPORTS BETWEEN 2 AND 5 PM. SOME STORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE COLD FRONT
WILL PUSH THROUGH THIS AFTERNOON AND EVENING AND SOME POST-FRONTAL
MVFR STRATUS IS LIKELY FOR A FEW HOURS BEFORE DRIER AIR WORKS INTO
THE REGION. A NICE WEEKEND IS IN STORE BEHIND THIS FRONT AND RAIN.

HAMPSHIRE

&&

.UPDATE...
12Z UPPER AIR ANALYSIS SHOWED A WELL DEFINED SHORTWAVE TROUGH
ALONG THE TX/NM BORDER WITH IMPRESSIVE CYCLONIC CURVATURE IN THE
HEIGHT AND WIND FIELDS ALOFT. WATER VAPOR LOOP HAS SINCE INDICATED
THAT THIS TROUGH HAS MOVED INTO WEST TEXAS. SHORT-TERM MODELS AND
EXTRAPOLATION BRING THE BEST FORCING WITH THIS FEATURE ACROSS THE
REGION DURING THE NEXT FEW HOURS. IN FACT THIS FORCING IS ALREADY
LIKELY WORKING TO LIFT AND REMOVE A STRONG CAP THAT WAS EVIDENT ON
THE 12Z FWD RAOB. 500MB TEMPS WILL DROP TO -19C TO -16C ACROSS THE
REGION TODAY WITH STEEP LAPSE RATES EXTENDING THROUGH THE
TROPOSPHERE. WHERE SURFACE TEMPS REACH THE UPPER 70S TO MID 80S
THIS AFTERNOON...SURFACE BASED CAPE WILL INCREASE TO NEAR
2000-3000 J/KG. DEEP LAYER SHEAR WILL BE IN EXCESS OF 40KT...AMPLE
ENOUGH FOR SOME SUPERCELL STORMS. THE HIGH INSTABILITY AND STEEP
LAPSE RATES WILL PROMOTE A RISK FOR VERY LARGE HAIL TODAY...PERHAPS
TENNIS BALL SIZE OR LARGER. DAMAGING WINDS WILL BE A SECONDARY
RISK DUE TO STEEP LOW LEVEL LAPSE RATES. WHILE A TORNADO CANT BE
RULED OUT DUE TO THE PRESENCE OF SUPERCELL STORMS AND HIGH LOW
LEVEL INSTABILITY...WIND FIELDS BELOW 850MB ARE VERY WEAK WHICH
MAKES THIS THREAT MORE CONDITIONAL.

AS FAR AS CONVECTIVE EVOLUTION AND TIMING...THIS EVENT WILL
EVOLVE A LITTLE EARLIER THAN A USUAL SPRING SEVERE WEATHER EVENT.
IN FACT CONVECTION MAY NOT WAIT FOR THE DRYLINE TO BECOME WELL
ESTABLISHED BEFORE INITIATING DUE TO THE STRONG UPPER FORCING
ARRIVING IN THE EARLY AFTERNOON. WE EXPECT SCATTERED STORMS TO
DEVELOP ACROSS THE WESTERN AND SOUTHWESTERN COUNTIES BY
MIDDAY...AND CONTINUE TO MOVE/DEVELOP EASTWARD AND INTENSIFY
DURING THE EARLY AFTERNOON HOURS. STRONG TO SEVERE CONVECTION
SHOULD BE ALONG A DFW TO KILLEEN LINE BY THE EARLY-MID AFTERNOON
HOURS. CONVECTION SHOULD CONTINUE TO MOVE EAST AND WILL LIKELY BE
OUT OF THE CWA BY EARLY-MID EVENING. HIGHEST SEVERE RISK TODAY
WILL BE OVER THE SOUTHEAST HALF OF THE REGION...AND ESPECIALLY THE
SOUTH CENTRAL AND SOUTHEAST ZONES.

FORECAST WAS IN GOOD SHAPE...BUT DID UPDATE TO RAISE POPS OVER THE
EASTERN HALF OF THE AREA...AND TO MAKE SOME CHANGES TO HIGH TEMPS
BASED ON LATEST NAM/RAP TIMING OF COLD FRONT THAT HAS ENTERED THE
NW ZONES.

TR.92

&&

.PREV DISCUSSION... /ISSUED 424 AM CDT FRI MAR 28 2014/
THE VIGOROUS MID-LEVEL FLOW THAT FORCED A DRYLINE HUNDREDS OF
MILES EAST ACROSS THE LONE STAR STATE ON THURSDAY HAS ABATED...
AND THE BOUNDARY HAS RETREATED BACK TO THE WEST OVERNIGHT IN
TYPICAL DIURNAL FASHION. A BLANKET OF IFR STRATUS ADVECTED WEST
OF THE I-35 CORRIDOR...DESPITE A LLJ ABOVE IT WITH A DISTINCT
WESTERLY COMPONENT. DEW POINTS IN THE 50S AND 60S HAVE ALREADY
RETURNED TO THE CLEAR AREAS FARTHER WEST...BUT ARE UNLIKELY TO
MAKE MUCH FURTHER PROGRESS BEFORE DAYBREAK. A COLD FRONT HAS
MOVED STEADILY SOUTH THROUGH OKLAHOMA OVERNIGHT AND IS NOW
CROSSING THE RED RIVER. A COUPLE OF CONVECTIVE CELLS DEVELOPED
ALONG THE BOUNDARY IN SOUTHEASTERN OKLAHOMA OVERNIGHT. THE
SOLITARY REMAINING STORM HAS MOVED INTO WESTERN ARKANSAS...CLOSER
TO THE AXIS OF THE LLJ. GUSTY NORTHEAST WINDS IN SOUTHERN
OKLAHOMA WILL ASSURE THE FRONT CONTINUES MAKING PROGRESS SOUTH
THIS MORNING. ALTHOUGH THE FRONT IS CURRENTLY QUIET IN NORTH
TEXAS...IT WILL BEGIN PEELING UP A VERY MOIST (THOUGH NOCTURNALLY
STABILIZED) SURFACE LAYER. A FEW SHOWERS/THUNDERSTORMS MAY DEVELOP
BEFORE MIDDAY AS THE FRONT ENCOUNTERS DEEPER MOISTURE TO THE
SOUTH.

A SHORTWAVE CURRENTLY OVER NEW MEXICO WILL ENTER TEXAS THIS
MORNING ON A MUCH MORE SOUTHERLY TRACK THAN THE DISTURBANCE
YESTERDAY. A PATCH OF MID CLOUD OVER THE PECOS VALLEY IS LIKELY
AN INDICATION OF THE INITIAL FORCING FOR ASCENT THAT WILL SPREAD
EASTWARD ACROSS THE STATE TODAY. WHEN THIS LIFT REACHES THE
MOISTURE DISCONTINUITY OVER THE EDWARDS PLATEAU...IT MAY BE ABLE
TO ERODE THE CAPPING INVERSION SUFFICIENTLY TO ALLOW FOR
CONVECTIVE INITIATION ACROSS THE HILL COUNTRY AS EARLY AS
DAYBREAK. AS THE FORCING MOVES FARTHER EAST INTO THE DEEPER
MOISTURE...THIS ACTIVITY WOULD TRANSLATE EASTWARD. GUIDANCE IS
REMARKABLY CONSISTENT WITH SUCH AN EVOLUTION...WITH THE VAST
MAJORITY OF SHORT RANGE QPF OUTPUT SHOWING A COMPLEX SKIRTING THE
SOUTHERN EDGE OF THE FWD CWA TODAY. OUR EVENING DISCUSSION RAISED
THE PROPOSITION THAT THIS CONVECTION COULD DISRUPT DRYLINE/FRONTAL
ACTIVITY LATER IN THE DAY. HOWEVER...THE MODEL CONSENSUS IS THAT
THIS WILL NOT BE AN ISSUE...EVEN WITH SOLUTIONS THAT MAINTAIN AN
AREA OF SIGNIFICANT CONVECTION TO OUR SOUTHEAST INTO THE AFTERNOON
HOURS. THE TTU WRF IS THE LEAST IMPRESSED WITH THE MORNING
ACTIVITY...WHICH MIGHT SUGGEST THAT THE DRYLINE/FRONT WOULD
EXPERIENCE EXPLOSIVE INITIATION LATER IN THE DAY...BUT THE TTU WRF
GENERATES ONLY A FEW ISOLATED CELLS AS THE BOUNDARIES ENTER AN
AREA OF CONSIDERABLE INSTABILITY. AS DISCONCERTING AS THIS IS...
IT IS UNLIKELY THAT THE FRONT WILL REMAIN QUIET AS IT INTERACTS
WITH AN INCREASINGLY DESTABILIZING BOUNDARY LAYER. THIS BUOYANT
AIR HAS REMAINED VIRTUALLY UNTAPPED (A FEW CONVECTIVE CELLS
THURSDAY AFTERNOON NOTWITHSTANDING). WITH ADEQUATE SURFACE
HEATING...MLCAPE VALUES MAY EXCEED 3000J/KG WITHIN THIS AIR MASS.
THE BEST FORCING MAY ARRIVE IN EASTERN ZONES AT PEAK HEATING...AND
CLOUD COVER WILL ONLY BE ABLE TO TEMPER THE INSTABILITY SO MUCH.
THE MAIN LIMITING FACTOR WILL BE THE PERSISTENT CAPPING INVERSION
THAT STIFLED INITIATION ON THURSDAY. LIFT ALONG THE SURFACE
BOUNDARIES COMBINED WITH DYNAMIC LIFTING ALOFT MAY NOT BE ABLE TO
OVERCOME THIS INHIBITION...AND POPS WILL REMAIN IN THE CHANCE
(RATHER THAN LIKELY) CATEGORY. EVEN IF COVERAGE IS LIMITED...
ANY CELLS THAT DEVELOP COULD QUICKLY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING DOWNBURST WINDS. SOME CONVECTION MAY LINGER (OR EVEN
INITIATE) BEHIND THE SURFACE FRONT AS THE UPPER IMPULSE SWINGS
THROUGH LATE IN THE DAY. THE ACTIVITY WILL COME TO AN END AREAWIDE
BY NIGHTFALL AS THE FRONT MOVES THROUGH SOUTHEASTERN ZONES...AND
DOWNGLIDE ENSUES.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  81  46  76  49  79 /  40  10   0   0   0
WACO, TX              83  48  76  46  79 /  50  10   0   0   0
PARIS, TX             76  45  73  44  76 /  60  20   0   0   0
DENTON, TX            77  43  75  45  79 /  40   5   0   0   0
MCKINNEY, TX          78  44  75  43  77 /  50  10   0   0   0
DALLAS, TX            80  47  75  50  80 /  50  10   0   0   0
TERRELL, TX           78  46  75  45  77 /  50  20   0   0   0
CORSICANA, TX         79  48  75  47  77 /  60  20   0   0   0
TEMPLE, TX            84  47  77  47  78 /  50  10   0   0   0
MINERAL WELLS, TX     79  42  77  45  82 /  20   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Mar 28, 3:40 AM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
440 AM CDT FRI MAR 28 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-290945-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
440 AM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS NEARLY ALL
OF NORTH AND CENTRAL TEXAS TODAY. SOME OF THE STORMS ARE LIKELY TO
BE SEVERE...ESPECIALLY THIS AFTERNOON IN AREAS SOUTHEAST OF A
LINE FROM COMANCHE TO WEATHERFORD TO GAINESVILLE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ELEVATED FIRE WEATHER CONDITIONS MAY OCCUR SUNDAY AFTERNOON ALONG
AND WEST OF A LINE FROM BOWIE TO COMANCHE.

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT ACROSS ALL OF NORTH TEXAS. A FEW OF THE STORMS ON
WEDNESDAY COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS MORNING OR
EARLY THIS AFTERNOON.

In the hours before

Special weather statement, Mar 28, 11:29 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1229 PM CDT FRI MAR 28 2014

TXZ141-281800-
COMANCHE TX-
1229 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  COMANCHE COUNTY

AT 1230 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF COMANCHE...MOVING NORTHEAST
AT 35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COMANCHE AND GUSTINE.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3214 9847 3194 9832 3196 9828 3183 9818
      3182 9819 3172 9868 3176 9872 3187 9879
TIME...MOT...LOC 1730Z 229DEG 31KT 3185 9867
Special weather statement, Mar 28, 11:53 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1253 PM CDT FRI MAR 28 2014

TXZ142-281830-
MILLS TX-
1253 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN MILLS COUNTY

AT 1254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES NORTH OF SAN SABA...MOVING EAST AT 35
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GOLDTHWAITE.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3162 9841 3143 9828 3135 9869 3153 9874
TIME...MOT...LOC 1754Z 249DEG 30KT 3147 9860
Special weather statement, Mar 28, 11:59 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1259 PM CDT FRI MAR 28 2014

TXZ156-281830-
LAMPASAS TX-
1259 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN LAMPASAS COUNTY

AT 1259 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES EAST OF SAN SABA...MOVING EAST AT 30
MPH.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3123 9857 3135 9837 3142 9819 3121 9809
      3112 9840 3111 9847 3111 9850 3109 9853
      3113 9855 3116 9853 3120 9858
TIME...MOT...LOC 1759Z 249DEG 26KT 3120 9849

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

42 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Lampasas

When
March 28, 12:11 PM CST
Where
Lampasas County, Lometa
Measured
0.88 in hail
Reported by
Public
Coordinates
31.230, -98.380

Hail, Lampasas

When
March 28, 12:21 PM CST
Where
Lampasas County, Lometa
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.230, -98.380

Hail, Hamilton

When
March 28, 12:50 PM CST
Where
Hamilton County, Hico
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.980, -98.030

Hail, Hamilton

When
March 28, 12:55 PM CST
Where
Hamilton County, 2.07 mi S of Hico
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.950, -98.030

Hail, Hamilton

When
March 28, 12:58 PM CST
Where
Hamilton County, 2.07 mi S of Hico
Measured
1 in hail
Reported by
Social Media
Coordinates
31.950, -98.030

Hail, Coryell

When
March 28, 1:23 PM CST
Where
Coryell County, 7 mi W of Gatesville
Measured
1.5 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.430, -97.869

Ping pong ball sized hail was reported 7 miles west of Gatesville.

Hail, Lampasas

When
March 28, 1:34 PM CST
Where
Lampasas County, Lampasas
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.070, -98.180

Hail, Coryell

When
March 28, 1:35 PM CST
Where
Coryell County, 2.76 mi N of Gatesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.470, -97.750

Hail, Coryell

When
March 28, 1:40 PM CST
Where
Coryell County, Copperas Cove
Measured
1.5 in hail
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
31.130, -97.920

Hail, Coryell

When
March 28, 1:42 PM CST
Where
Coryell County, Copperas Cove
Measured
1.75 in hail
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
31.130, -97.920

Hail, Bell

When
March 28, 1:47 PM CST
Where
Bell County, (Grk)gray Aaf Ft Hoo
Measured
0.75 in hail
Reported by
ASOS
Coordinates
31.070, -97.830

Penny sized hail was reported at Fort Hood on the ASOS (KGRK).

Hail, Bell

When
March 28, 1:55 PM CST
Where
Bell County, (Grk)gray Aaf Ft Hoo
Measured
1.5 in hail
Property damage
$4,000
Reported by
ASOS
Coordinates
31.070, -97.830

Ping pong ball sized hail was reported at Fort Hood on the ASOS (KGRK).

Hail, Bosque

When
March 28, 1:58 PM CST
Where
Bosque County, Meridian
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
31.920, -97.650

Hail, Bell

When
March 28, 2:02 PM CST
Where
Bell County, 1.5 mi NNW of Nolanville
Measured
1.75 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
31.100, -97.630

Golf ball sized hail was reported on the north side of Highway 190 near Fort Hood.

Hail, Bosque

When
March 28, 2:02 PM CST
Where
Bosque County, 1 mi SSE of Meridian
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
31.907, -97.644

Thunderstorm Wind, Bell

When
March 28, 2:02 PM CST
Where
Bell County, Hood Afb
Measured
58 kt (67 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
31.130, -97.730

KHLR measured a 67 mph wind gust.

Hail, Bell

When
March 28, 2:05 PM CST
Where
Bell County, 1.17 mi ENE of Killeen Muni Arpt
Measured
1.5 in hail
Property damage
$4,000
Reported by
Newspaper
Coordinates
31.084, -97.661

Ping pong ball sized hail was reported in Harker Heights.

Hail, Coryell

When
March 28, 2:20 PM CST
Where
Coryell County, 1.81 mi NW of The Grove
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.291, -97.548

Quarter sized hail was reported at the intersection of Highway 36 and 360.

Hail, Collin

When
March 28, 2:23 PM CST
Where
Collin County, Blue Ridge
Measured
1.5 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
33.300, -96.400

Quarter to ping pong ball sized hail was reported in Blue Ridge.

Hail, Bell

When
March 28, 2:26 PM CST
Where
Bell County, 2.43 mi WSW of Belton
Measured
1.75 in hail
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
31.055, -97.507

Golf ball sized hail was reported at Highway 190 and 1670 west of Belton.

Hail, Bell

When
March 28, 2:28 PM CST
Where
Bell County, Belton
Measured
1.75 in hail
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
31.070, -97.470

Hail, Johnson

When
March 28, 2:28 PM CST
Where
Johnson County, Venus
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.430, -97.120

Hail, Bell

When
March 28, 2:35 PM CST
Where
Bell County, Salado
Measured
1.5 in hail
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
30.930, -97.530

Thunderstorm Wind, Bell

When
March 28, 2:39 PM CST
Where
Bell County, 1.78 mi NNW of Belton
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
31.094, -97.480

Strong thunderstorm winds and softball-sized hail blew out the windows in several houses in the Dawson Ranch subdivision near Belton High School.

Hail, Bell

When
March 28, 2:39 PM CST
Where
Bell County, 1.79 mi NNW of Belton
Measured
4.25 in hail
Property damage
$15,000
Reported by
Newspaper
Coordinates
31.094, -97.481

Strong thunderstorm winds and softball-sized hail blew out the windows in several houses in the Dawson Ranch subdivision near Belton High School.

Hail, Bell

When
March 28, 2:40 PM CST
Where
Bell County, Belton
Measured
2.75 in hail
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
31.070, -97.470

Baseball sized hail damaged many vehicles along Highway 190 in Belton.

Hail, Bell

When
March 28, 2:42 PM CST
Where
Bell County, 1.79 mi SSW of Temple
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.077, -97.364

Quarter sized hail was reported at Scott and White Hospital in Temple.

Thunderstorm Wind, Bell

When
March 28, 2:42 PM CST
Where
Bell County, 1.81 mi SSW of Temple
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.077, -97.364

Sixty mph winds were estimated at Scott and White Hospital in Temple.

Hail, Ellis

When
March 28, 2:45 PM CST
Where
Ellis County, Midlothian
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.480, -96.980

Hail, Hunt

When
March 28, 2:46 PM CST
Where
Hunt County, Celeste
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.280, -96.200

Hail, Fannin

When
March 28, 2:52 PM CST
Where
Fannin County, Bailey
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.430, -96.170

Hail, Ellis

When
March 28, 3:07 PM CST
Where
Ellis County, Red Oak
Measured
0.75 in hail
Reported by
Public
Coordinates
32.520, -96.800

Hail, Ellis

When
March 28, 3:10 PM CST
Where
Ellis County, Red Oak
Measured
1 in hail
Reported by
Public
Coordinates
32.520, -96.800

Hail, Milam

When
March 28, 3:23 PM CST
Where
Milam County, Ben Arnold
Measured
1 in hail
Reported by
Social Media
Coordinates
30.970, -96.970

Thunderstorm Wind, Milam

When
March 28, 3:23 PM CST
Where
Milam County, Ben Arnold
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.970, -96.970

Windows were blown out of one side of a house in Ben Arnold.

Hail, Ellis

When
March 28, 3:35 PM CST
Where
Ellis County, Ferris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.530, -96.670

Hail, Ellis

When
March 28, 3:39 PM CST
Where
Ellis County, Ferris
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.530, -96.670

Hail, Henderson

When
March 28, 3:45 PM CST
Where
Henderson County, 3 mi N of Athens
Measured
1 in hail
Reported by
Public
Coordinates
32.243, -95.850

Quarter sized hail was reported 3 miles north of Athens.

Hail, Robertson

When
March 28, 4:01 PM CST
Where
Robertson County, Calvert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.980, -96.650

Hail, Robertson

When
March 28, 4:03 PM CST
Where
Robertson County, 2 mi SE of Hearne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.860, -96.576

Nickel sized hail was reported 2 miles southeast of Hearne.

Hail, Robertson

When
March 28, 4:06 PM CST
Where
Robertson County, Easterly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.120, -96.380

Hail, Leon

When
March 28, 4:14 PM CST
Where
Leon County, 3.81 mi N of Wealthy
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.074, -96.192

Quarter sized hail was reported in the Hilltop Lakes development in southwest Leon County.

Hail, Leon

When
March 28, 4:15 PM CST
Where
Leon County, Marquez
Measured
1 in hail
Reported by
Public
Coordinates
31.230, -96.270

Hail, Lamar

When
March 28, 4:24 PM CST
Where
Lamar County, 4 mi SW of Deport
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.479, -95.369

Quarter sized hail was reported 4 miles southwest of Deport.

Hail, Leon

When
March 28, 4:27 PM CST
Where
Leon County, 3.66 mi N of Wealthy
Measured
1.75 in hail
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
31.072, -96.189

Golf ball sized hail was reported in the Hilltop Lakes development in southwest Leon County.

Hail, Lamar

When
March 28, 4:28 PM CST
Where
Lamar County, 1 mi S of Deport
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.505, -95.320

Quarter sized hail was reported 1 mile south of Deport.

Thunderstorm Wind, Leon

When
March 28, 4:35 PM CST
Where
Leon County, Centerville
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
31.250, -95.980

Sixty-five MPH winds were estimated in Centerville. The strong winds brought down power lines, caused minor roof damage, and damaged the side of one building.

Thunderstorm Wind, Leon

When
March 28, 4:35 PM CST
Where
Leon County, 2.76 mi S of Centerville
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
31.210, -95.980

Damaging thunderstorm winds knocked down and damaged large pine trees 3 miles south of Centerville. 65 mph winds had been estimated in Centerville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503558, 503559, 503562, 503563, 503564, 503571, 503574, 503572, 503575, 503576, 503584, 503589, 503586, 503587, 503588, 503590, 508883, 503629, 503641, 503630, 503631, 503636, 503632, 504118, 508884, 504119, 504116, 504117, 504121, 504120, 504122, 504123, 504124, 504125, 504126, 504127, 504128, 504129, 504131, 504130, and more.